Wyoming, 2009

Hail in Wyoming, August 7, 2009

August 7, 2009 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced nickel sized hail near Keyhole Reservoir.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced nickel sized hail near Keyhole Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 2:00 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 7, 2:00 PM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT FRI AUG 7 2009

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE ACROSS
SOUTHWEST SD...SOUTH OF PHP...A BIT FURTHER SOUTH AND EAST THAN IT
WAS EXPECTED TO BE. WARM FRONT LIES ACROSS SOUTHERN SD...WITH WEAK
COLD FRONTAL BOUNDARY EXTENDING WESTWARD BACK TO ANOTHER AREA OF LOW
PRESSURE AND MAIN COLD FRONT ACROSS CENTRAL AND WESTERN WY. APPEARS
DEVELOPING DRYLINE OVER SOUTHEAST WY WILL NOT BE AS STRONG AND A BIT
FURTHER SOUTH AND WEST. UPPER LEVEL ANALYSIS SHOWS LOW OVER
ID...WITH SOUTHWEST FLOW ACROSS THE NORTHERN ROCKIES INTO THE
NORTHERN HIGH PLAINS. STRONG JET ROUNDING THE LOW IS PUSHING
NORTHEASTWARD ACROSS UT AND SOUTHWESTERN WY. SKIES ARE PARTLY CLOUDY
TO MOSTLY SUNNY...WITH MOST CLOUDINESS ACROSS FAR NORTHWEST SD. KUDX
RADAR IS CLEAR FOR THE MOMENT. TEMPS ARE MAINLY IN THE 70S AND
80S...COOLEST ACROSS FAR NORTHWEST SD. SOME LOWER 90S NOTED ACROSS
SOUTHWEST SD. WINDS ARE LIGHT N-NW ACROSS MOST OF THE AREA BEHIND
THE LOW...SOUTHERLY SOUTH AND EAST OF IT.

THUNDERSTORMS WILL LIKELY DEVELOP ACROSS THE AREA DURING THE LATE
AFTERNOON AND EVENING HOURS...EARLIEST ACROSS THE HIGHER TERRAIN OF
THE WY AND MT WHERE FORCING WILL BE THE GREATEST. BETTER THREAT
THROUGH THE EVENING HOURS SHOULD GENERALLY BE NORTH OF INTERSTATE
90...ESPECIALLY ACROSS NORTHEAST WY INTO FAR NORTHWEST SD.
INSTABILITY AND SHEAR WILL BE GREATEST IN THESE AREAS...WHERE
SUPERCELLS COULD DEVELOP. CAPE VALUES OF OVER 2000 J/KG WILL BE IN
PLACE LATER THIS AFTERNOON. LOW LEVEL SHEAR IS PROGGED TO BE QUITE
STRONG AS WELL. ISOLATED TORNADO THREAT STILL EXISTS ACROSS THE
NORTHERN AND EASTERN CWA...ESPECIALLY NORTHWESTERN SD. ACTIVITY THAT
DEVELOPS FURTHER SOUTH ACROSS THE AREA SHOULD BE MORE ISOLATED IN
NATURE...BUT COULD STILL SEE A FEW STRONG TO SEVERE STORMS AS WELL.

LOOKS LIKE BETTER CHANCES FOR WIDESPREAD CONVECTION COULD COME
OVERNIGHT INTO SATURDAY MORNING AS MAIN COLD FRONT CROSSES THE AREA.
HAVE CHANCE TO LIKELY POPS ACROSS MUCH OF THE AREA DURING THIS TIME.
FRONT WILL SLOWLY CROSS EASTERN PORTIONS OF THE CWA SATURDAY
MORNING. MAIN THREAT FOR STRONGER STORMS SHOULD BE EAST OF THE CWA
SATURDAY AFTERNOON. HOWEVER...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED AS UPPER TROF MOVES ACROSS THE
NORTHERN ROCKIES. HIGHS WILL BE IN THE 70S AND 80S...WARMEST TOWARD
SOUTH CENTRAL SD.

UPPER TROF WILL WEAKEN AS IT CROSSES THE AREA SATURDAY NIGHT AND
SUNDAY. WILL KEEP SOME LOW POPS IN THE FORECAST FOR MOST OF THE
AREA. HIGHS ON SUNDAY WILL GENERALLY BE IN THE MID 70S TO MID 80S.

EXTENDED...BROAD UPPER RIDGE DEVELOPS OVER THE NORTHERN PLAINS EARLY
NEXT WEEK...WITH DRY WEATHER AND TEMPERATURES NEAR OR SLIGHTLY ABOVE
AVERAGE. RIDGE BEGINS TO SHIFT EAST TOWARDS THE END OF THE WEEK WITH
SOUTHWEST FLOW OVER THE NORTHERN PLAINS. MAY BE SOME ISOLATED
THUNDERSTORM ACTIVITY...BUT WILL KEEP FORECAST DRY FOR NOW.

&&

.AVIATION...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON THROUGH
TONIGHT WITH LCL MVFR/IFR CONDITIONS. MVFR/IFR CIGS EXPECTED TO
SPREAD ACROSS NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA TONIGHT
BEHIND COLD FRONTAL PASSAGE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 7, 2:07 AM MST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
307 AM MDT FRI AUG 7 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
307 AM MDT (407 AM CDT) FRI AUG 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT.
THUNDERSTORMS ARE FIRST EXPECTED ACROSS NORTHWEST AND CENTRAL SOUTH
DAKOTA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME
OF THESE THUNDERSTORMS WILL BECOME SEVERE. LARGE HAIL AND DAMAGING
WIND GUSTS WILL BE THE MAIN THREATS. THERE IS ALSO THE POSSIBILITY
THAT SOME OF THE STRONGER STORMS COULD PRODUCE A TORNADO...
PARTICULARLY OVER NORTHWEST SOUTH DAKOTA. THE THUNDERSTORM COVERAGE
WILL INCREASE TONIGHT AS A COLD FRONT DROPS SOUTH ACROSS THE
FORECAST AREA. HOWEVER THE THREAT FOR SEVERE STORMS WILL DECREASE
THROUGH THE LATE NIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY AND SUNDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 7, 2:56 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
356 PM MDT FRI AUG 7 2009

WYZ054>056-072300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-
INCLUDING THE CITIES OF...ROZET AND WYODAK
356 PM MDT FRI AUG 7 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 356 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY
SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF WYODAK...OR 12
MILES SOUTHEAST OF DOWNTOWN GILLETTE...AND WAS MOVING NORTH AT 15
MPH.

LOCATIONS IMPACTED INCLUDE...
  WYODAK...
  ROZET...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 133 AND
148...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 1000 PM
MDT.

TRIMARCHI

The radar

The Rapid City radar (KUDX), 153 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
August 7, 3:22 PM MST
Where
Crook County, 6 mi SSE of Keyhole Reservoir
Measured
0.88 in hail
Reported by
Public
Coordinates
44.300, -104.734

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179262.